Disasters due to medication errors and how to avoid these

Disasters due to medication errors and how to avoid these?

Everyone has to take medicines at different stages of their life. They take the medicine or receive it to recover soon, but sometimes these medications can cause them serious damage or even cause death. In this article, we are going to discuss the causes, case studies, and prevention of medication errors.
According to an estimate, a medication error is the third leading cause of people’s death, after heart disease and cancer. Over 250,000 people in the United States die annually because of medication errors. The consequences of medical error include 2.4 million extra hospital days and increased costs of approximately $17 to $29 billion per year.

The United States National Coordinating Council for Medication Error Reporting and Prevention defines a medication error as: “Any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer. Such events may be related to professional practice, health care products, procedures, and systems, including prescribing, order communication, product labeling, packaging, and nomenclature, compounding, dispensing, distribution, administration, education, monitoring, and use”

CAUSES OF MEDICATION ERRORS

The causes that result in medication errors occur at different sites. It can occur due to accidents by the pharmacist, doctor, nurse or consumer. Some errors that eventually result in medication errors are;

  • Error in prescribing the dose, route, patient, time, frequency and drug.
  • Ambiguous prescription by the doctor.
  • Prescribing drugs to which the patient is allergic or any drug interaction is there.
  • Not reading the prescription properly.
  • Dispensing the wrong preparation or an expired drug.
  • Labeling errors.
  • Administration errors in route, dose, time, drug, frequency and patient.
  • The drug is not administered or double-checking omission.
  • Wrong setting of the infusion pump.
  • Lookalike sound-alike drugs.
  • The patient not seeking proper counseling by the doctor or pharmacist.

CASE STUDIES REGARDING MEDICATION ERRORS

Annotation 2020 03 26 161343

CASE #01.

A case study reveals a medication error when a 71-year-old recently widowed female was hospitalized for uncontrolled hypertension and acute kidney injury. She improved clinically and upon discharge, her prescription included Norvasc 10mg twice daily, metoprolol 50mg twice daily, doxazosin 2mg daily and torsemide 30mg daily.

After that, they readmitted her in the hospital because she began experiencing worsening fatigue, slow movements, personality changes, and uncontrolled blood pressure. This time they admitted her due to chest pain, and the doctor diagnosed her with anxiety and depression. The doctors prescribed her citalopram and alprazolam for anxiety and depression. She was then re-hospitalized following a fall due to lightheadedness.
An admission medication reconciliation revealed that the patient was taking Navane (thiothixene), an anti-psychotic drug, instead of the Norvasc. After further investigation, they came to know that the pharmacy has accidentally dispensed the wrong medication upon the prescription that was clear enough to be read.

CASE #02.

Another case study reveals the accident likely of ‘confirmation bias’. This medication error case happened at a public school clinic in Missouri and was discovered from an investigation from the Saint Louis County Department of Public Health.
The nurse administered Humalog U-100 insulin to the people instead of an influenza vaccine. After administration, the first two patients complained about sweating and lightheadedness. The other two patients required hospitalization for their symptoms. One of them had a blood glucose level of 23mg/dl.

Upon investigation, it was revealed that the influenza vaccine vial and the 10ml vial of Humalog U-100 insulin were kept together in the nurse’s office refrigerator. They were not stored in separated, labeled containers or bins. The influenza vaccine manufacturer conducted a detailed analysis of their product. They tried to rule out the error that could have occurred due to the quality control problem.

CASE #03.

Another case study showing administration error is discussed. This medication error occurred when a 40-year-old female was rushed to the emergency room after eating seafood. She was complaining about shortness of breath and had rashes on the body.

Upon examination by the doctors, they found that she was having edema on the throat with mild stridor upon inspiration. Her body temperature was 98.7 F, blood pressure was 100/69 mm Hg, and pulse was 70 bpm.  The doctors placed her on supplemental oxygen and ordered the nurse to administer a 0.5mg (1:1000) dose of epinephrine. After receiving IV epinephrine, she started complaining about chest pains on her left side along with tingling fingertips. The ECG showed ST elevation and serum creatine kinase levels were increased consistent with myocardial infarction.

The doctors gave her two doses of 0.4mg sub-lingual nitroglycerin over the next ten minutes until her heart rate and blood pressure became normal. Her ECG then showed that the ST levels have returned to baseline.
Upon investigation, they concluded it, while the doctor ordered 0.5mg (1:1000) dose of epinephrine, the route of administration was unspecified. The nurse administered the epinephrine intravenously instead of intramuscular route. The patient should have received intramuscular epinephrine as she was suffering from anaphylaxis. The doctors reserve intravenous epinephrine normally for the patients with myocardial infarction.

HOW CAN THE CONSUMERS PREVENT THE MEDICATION ERRORS?

  • AT HOME:
    • Maintain a list of all the medications you are taking. Keep that list with you when you are going for a review to the doctor.
    • Read the educational material from a reliable internet source.
  • AT CLINIC/ OUTPATIENT CARE:
    • Ask the prescriber about the drug, its effect and side effects.
    • Recheck the drug’s name and also the indications after the doctor has prescribed it.
  • AT PHARMACY:
    • Re-check the name (brand or generic) on the container.
    • Seek pharmacist’s counseling, even if you already know about it.
    • Ask for written literature of the drug.
    • Recheck the drug’s name and indications after the pharmacist has dispensed.
  • AT HOSPITAL/ INPATIENT CARE:
    • Ask the doctor or nurse about the drug and its reason for administration.
    • Give a proper history regarding every medication you have been taking. Also, tell them about your prior health conditions.
    • Before the discharge from the hospital, make sure to ask for the medication list you have to take at home. Also, make sure you understand that properly. If not, then ask again.

HOW HEALTH CARE PROVIDERS PREVENT MEDICAL ERRORS?

  • Properly counsel the patient about direction and indication of the drug.
  • Use Electronic Medical Record (EMR) or some clinic management software.
  • Rethink before prescribing the drug.  Also make sure to write the orders completely in neat and clean writing.
  • Review the role of medication concerning the patient’s health and condition.
  • Review the name and purpose of the prescribed medication.
  • Always recheck after completing the work. It helps you to rethink and avoid medication errors. Do this in every stage, prescribing, transcribing, dispensing, compounding and counseling.

CONCLUSION

You should be inquisitive about the medications that the doctor has prescribed. Be vigilant and ask about what the doctors and nurses are doing with you. Try to recheck the name and its indications. After all, medication errors are preventable, but you have to be alert for it. In modern times, technology is prevalent in nearly all sectors. In healthcare too, it can solve major problems. Using clinic management software not only reduces medication errors but also increase your clinical productivity by 300%. For more information, contact us.

Leave a Comment